Posts

Showing posts from August, 2017

Prednisone: blessing or curse?

Prednisone messes with you. It really messes with you. For those of you who aren't familiar with this corticosteroid, its works by mimicking hormones naturally produced in your body (it is similar to cortisol). When the dosage prescribed exceeds the levels naturally present in your body, inflammation is reduced, thus achieving the goal of treatment. In doing this, your immune system becomes suppressed, leaving your body open to infection and a vast array of other problems. If a person takes prednisone for more than seven days, he or she cannot simply stop taking the drug. This is because your adrenal glands have been signaled to stop producing the hormones provided by prednisone on their own; it takes time for them to return to their normal functioning. If you suddenly stop giving your body the steroids, and your adrenals are not yet producing adequate amounts of hormones, a withdrawal reaction is likely. This may include fatigue, muscle weakness, headaches, fever, hypotension, nau…